Louisiana, 2022

Tornado in Louisiana, May 21, 2022

May 21, 2022 · NWS SHV · 1 event in 1 county or zone

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was adequate enough to initiate shower and thunderstorm development. As a result, showers and thunderstorms quickly developed during the early to mid evening hours along and just ahead of the front, with many of these storms becoming severe across East Texas, Southwest Arkansas, and extreme Northwest Louisiana. Damaging winds and isolated instances of large hail accompanied these storms, with an isolated tornado briefly touching down just northwest of Hosston in Northern Caddo Parish. A second complex of severe thunderstorms developed over Central Texas near Waco, which quickly moved east into East Texas south of I-20. Damaging winds were widespread with the convective complex across Central and East texas, before the winds weakened as they reached extreme Northwest Louisiana around midnight. However, one isolated tornado did briefly touch down in Northern Caddo Parish near Hosston, before weakening during the early morning hours of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 8:48 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 21, 8:48 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
948 PM CDT Sat May 21 2022

.UPDATE...

Afternoon forecast package looks to be on track, not necessitating
any significant updates this evening. The frontal driven
convection extending from deep east Texas into southwest Arkansas
continues to develop as it propagates eastward, with some isolated
pre frontal convection reaching severe criteria as well.
Meanwhile, an outflow dominant QLCS is pushing eastward into deep
east Texas, where it will interact with a very unstable airmass
characterized by CAPE values exceeding 4000 J/kg and steep lapse
rates. Severe Thunderstorm Watch 258 remains in effect until 1:00
AM CDT.

/26/

&&

.PREV DISCUSSION... /issued 616 PM CDT Sat May 21 2022/

AVIATION...

For the 22/00Z TAFs, conditions will deteriorate through the
evening hours as thunderstorms enter area airspace from the north
and west. Some of these storms may become severe before 22/04Z,
with impacts concentrated at first from KTYR to KTXK. Other
terminals should anticipate impacts of strong to potentially
severe storms overnight and into the morning as the line gradually
pushes east. Thus, carrying widespread SHRA and TSRA, as well as
MVFR/IFR ceilings, possibly as low as LIFR. Visibilities will
likewise deteriorate in locally heavy rainfall. Will amend with
TEMPO groups as needed as shower/storm activity progresses.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  78  63  82 /  90  60  20  30
MLU  69  80  64  81 /  70  90  30  30
DEQ  59  70  58  77 /  80  30  10  30
TXK  64  70  60  79 /  90  40  10  20
ELD  63  72  58  78 /  80  70  20  20
TYR  61  74  63  81 /  90  40  10  40
GGG  63  75  63  82 /  90  50  20  30
LFK  68  83  66  84 /  80  50  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

26/15
Hazardous weather outlook, May 21, 5:12 AM CST, 18 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
612 AM CDT Sat May 21 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
612 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected by late afternoon
into the evening and overnight hours as a strong cold front shifts
into the region. Some storms may be strong to severe with damaging
winds and hail possible, along with a non-zero tornado threat that
cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will be possible through the remainder of
the weekend into much of next week as the cold front will stall near
the coast and lift back northward Monday as a warm front. Meanwhile,
multiple upper level disturbances will transition across the region
through mid week and bring locally heavy rainfall with some storms.
These periods of heavy rainfall may present some possible flooding
concerns through the middle of next week with total event rainfall
amounts generally expected to range between 3-6 inches along with
isolated totals possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed today and tonight.

19

In the hours before

Local storm report, May 21, 9:48 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     6 SSE ARP               32.14N 95.01W
05/21/2022                   SMITH              TX   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

AS
Local storm report, May 21, 9:52 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1052 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     TYLER                   32.33N 95.31W
05/21/2022                   SMITH              TX   PUBLIC

            TWO TREES DOWN NEAR BROADWAY AVENUE. TREE
            DOWN NEAR UT CAMPUS.

&&

AS
Local storm report, May 21, 10:10 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND DMG     3 S LAKEPORT            32.35N 94.71W
05/21/2022                   RUSK               TX   EMERGENCY MNGR

            A TREE WAS DOWNED BLOCKING FM 2011 NEAR CR
            2124D NEAR LAKE CHEROKEE.

&&

15
Special weather statement, May 21, 10:15 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1115 PM CDT Sat May 21 2022

TXZ152-165-166-220515-
Angelina TX-Nacogdoches TX-San Augustine TX-
1115 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of southern Nacogdoches,
Angelina and San Augustine Counties through 1215 AM CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Woden to near Diboll to near
Groveton. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, San Augustine, Woden, Pollok,
Macune, Etoile, Burke, Zavalla, Chireno, Broaddus, Denning, Shawnee,
Clawson, Central, Redland, Homer and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
eastern and northeastern Texas.

&&

LAT...LON 3110 9465 3111 9476 3115 9485 3123 9486
      3126 9490 3128 9488 3132 9490 3134 9496
      3138 9495 3143 9500 3153 9487 3153 9443
      3152 9398 3146 9399 3141 9404 3136 9402
      3134 9404 3111 9405 3103 9447
TIME...MOT...LOC 0414Z 264DEG 43KT 3147 9467 3122 9478 3100 9517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Local storm report, May 21, 10:16 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1116 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     9 WSW HENDERSON         32.09N 94.93W
05/21/2022                   RUSK               TX   EMERGENCY MNGR

            *** 1 INJ ***
            VEHICLE COLLISION WITH A TREE AT THE
            INTERSECTION OF SH 42 AND CR 468 IN W RUSK
            COUNTY. 1 MINOR INJURY REPORTED.

&&

SP
Special weather statement, May 21, 10:40 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1140 PM CDT Sat May 21 2022

LAZ001-002-010-011-017-TXZ138-151-153-166-167-220530-
De Soto LA-Bossier LA-Red River LA-Caddo LA-Sabine LA-Sabine TX-
Panola TX-Harrison TX-San Augustine TX-Shelby TX-
1140 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of De Soto, northwestern
Red River, southern Caddo, southern Bossier and Sabine Parishes,
southeastern Harrison, eastern Panola, Shelby, eastern San Augustine
and Sabine Counties through 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 7 miles east of Marshall to 9 miles
northeast of Tenaha to near Joaquin to San Augustine. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Center, Mansfield, Milam, Haughton,
Greenwood, Blanchard, Many, Waskom, San Augustine, Stonewall, Zwolle,
Logansport, Hemphill, Pineland, Joaquin, Converse, Deberry and
Elysian Fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Louisiana...and eastern and northeastern Texas.

&&

LAT...LON 3112 9415 3188 9421 3205 9420 3259 9428
      3267 9346 3209 9342 3191 9345 3130 9343
      3128 9344 3128 9353 3124 9356 3123 9354
      3120 9355 3117 9358 3118 9363 3116 9391
      3114 9404 3111 9406 3110 9413
TIME...MOT...LOC 0439Z 267DEG 43KT 3251 9423 3206 9416 3189 9408 3153
9411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15

The radar

The Shreveport radar (KSHV), 52 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Caddo

When
May 21, 11:12 PM CST to 11:15 PM CST
Where
Caddo County, 2.34 mi SW of Hosston Nichols Arpt to 0.93 mi SSW of Hosston Nichols Arpt
Rating
EF1
Path length
1.57 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.908, -93.931

An EF-1 tornado with estimated maximum winds near 110 mph touched down as a waterspout over Black Bayou Lake along Ed Road, causing significant damaged to a number of trees which fell onto a few mobile homes. The tornado tracked northeast, crossing Nichols Road where a few more trees were snapped and uprooted before lifting after it crossed Hosston Rodessa Road S. The path length of this tornado was around 1.5 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyThe tornado archive for Louisiana, 2022Warnings in Louisiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027142.